MAUDE Adverse Event Report: COOK ENDOSCOPY QUANTUM TTC ESOPHAGEAL BALLOON DILATOR; KNQ, DILATOR, ESOPHAGEAL

COOK ENDOSCOPY QUANTUM TTC ESOPHAGEAL BALLOON DILATOR; KNQ, DILATOR, ESOPHAGEAL
Catalog Number QD-20X8
Medical Device Problem Codes Burst Container or Vessel (1074); Use of Device Problem (1670)
Health Effect - Clinical Code No Consequences Or Impact To Patient (2199)
Date of Event 06/07/2016
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
Boston scientific inflation device (unknown type).Investigation evaluation: our laboratory evaluation of the product said to be involved confirmed the report.During a visual evaluation of the returned product, a split was observed in the balloon material.The split was from the proximal end of the balloon to the distal end.At the distal end of the device the balloon was detached from the catheter, however there was split in the balloon material at the joint.Glue was observed at the distal balloon joint.This damage could have occurred during removal of the balloon dilation device.Due to the condition of the device, the balloon could not be tested.No section of the balloon material was missing.No kinks in the catheter was observed.The device history record for the lot number said to be involved was reviewed.A discrepancy or anomaly was not observed with the product that was released for distribution.Investigation conclusions: a definitive cause for this observation could not be determined because the actual use conditions could not be duplicated in the laboratory setting.Due to a variety of clinical conditions such as patient anatomy, endoscope position or progression of disease state, we could not reproduce the actual conditions of product usage during our laboratory analysis.This limits our ability to conclusively determine a cause.The additional information provided indicated the balloon dilator did not receive negative pressure prior to advancement through the endoscope.This could contribute to the reported observation.The instructions for use direct the user in the system preparation, "aspirate all residual air from balloon" and "note: maintain balloon deflation with negative pressure." the application of negative pressure will aspirate all residual air from the balloon and ease endoscopic advancement.Negative pressure will also aid in balloon preservation and optimize balloon performance.A possible contributing factor to balloon damage is inadequate lubrication of the balloon with a lubricating agent.The instructions for use direct the user to "apply a water soluble lubricant to balloon to allow easier passage through accessory channel." this activity will aid in endoscopic advancement and balloon preservation.Damage to the balloon material can occur if the balloon is inflated prior to advancement through the endoscope or if the balloon is inflated while partially or fully inside the accessory channel of the endoscope.The instructions for use contain the following precaution: ¿do not pre-inflate balloon.¿ the instructions for use states this about balloon withdrawal, "to remove deflated balloon from accessory channel, straighten endoscope tip and withdraw balloon using a continuous twisting motion.Caution: balloon must be completely deflated with all fluid removed before withdrawal." prior to distribution, all quantum ttc esophageal balloon dilators are subjected to a visual examination to ensure device integrity.A review of the device history record confirmed that the lot said to be involved met all manufacturing requirements prior to shipment.Corrective action: a review of the complaint history was conducted.The likelihood of occurrence is considered rare.Corrective action is not warranted at this time based on the quality engineering risk assessment.Quality assurance will continue to monitor for complaint trends and reassess the risk assessment results as post market feedback continues to become available.Additional comments regarding this report: based on the information provided, a cook representative has been directed to contact the medical facility involved in an effort to promote further education and understanding related to appropriate usage of this product.
 
Event or Problem Description
During an esophagogastroduodenoscopy (egd) the physician used a cook quantum ttc esophageal balloon dilator.The balloon was inflated, held for one (1) minute, and then the balloon ruptured while inside the patient.The tip of the device was noted to be separated but the entire device came out when removed from the patient.

Brand Name
QUANTUM TTC ESOPHAGEAL BALLOON DILATOR
Common Device Name
KNQ, DILATOR, ESOPHAGEAL
Manufacturer (Section D)
COOK ENDOSCOPY
4900 bethania station rd
winston-salem NC 27105
MDR Report Key5782167
Report Number1037905-2016-00237
Device Sequence Number10912562
Product Code KNQ
UDI-Device Identifier00827002315112
UDI-Public(01)00827002315112(17)190329(10)W3702229
Combination Product (Y/N)N
Initial Reporter StateIL
Initial Reporter CountryUS
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative,health
Initial Reporter Occupation Nurse
Type of Report Initial
Report Date (Section B) 06/16/2016
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Catalogue NumberQD-20X8
Was Device Available for Evaluation? Yes
Was the Report Sent to FDA? No
Distributor Facility Aware Date06/07/2016
Device Age3 MO
Event Location Hospital
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 06/16/2016
Initial Report FDA Received Date07/11/2016
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Patient Age67 YR